Click to search

Syncope and seizures following human papillomavirus vaccination: a retrospective case series.

Crawford NW, et al. Med J Aust. 2011.

Abstract

OBJECTIVE: To quantify and characterise the reports of syncope and seizures following quadrivalent (4v) human papillomavirus (HPV) vaccination.

DESIGN AND SETTING: Retrospective case series of notifications to SAEFVIC (Surveillance of Adverse Events Following Vaccination In the Community), May 2007 - April 2009.

MAIN OUTCOME MEASURES: Incidence of syncope and seizure following 4vHPV vaccination; clinical outcomes.

RESULTS: 97/1653 SAEFVIC reports met the study criteria: afebrile seizures (3), syncopal seizures (31) and syncope alone (63). Median age at vaccination was 15 years (range, 8-26 years). Injuries were reported in seven cases, including one vertebral fracture. A SAEFVIC clinic review was undertaken in 41% (40/97) and 22 patients received further 4vHPV vaccine doses administered supine, with no recurrences. The reporting rate after 4vHPV vaccine for syncope and syncopal seizures was 7.8/100, 000 and 2.6/100, 000 doses distributed, respectively.

CONCLUSION: Syncope and syncopal seizures occurred after 4vHPV vaccination in Victoria at rates similar to those seen internationally. Clinical review allowed clarification of the diagnosis and management, including safe administration of further doses under supervision.

PMID

21449862 [Indexed for MEDLINE]

Full text

Similar articles

See all